Colorado, 2003

Damaging Winds in Colorado, June 9, 2003

June 9, 2003 · NWS GLD · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 9, 3:20 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 9, 3:20 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT MON JUN 9 2003

HAVE UPDATED ZONES TO REFLECT TORNADO WATCH IN EFFECT UNTIL 10 PM
CDT AND ADDED SEVERE WORDING. REMAINDER OF FORECAST ON
TRACK.

.GLD...NONE.

RJC
Hazardous weather outlook, Jun 9, 9:30 AM MST, 7 hours 20 minutes before
FLUS43 KGLD 091629
HWOGLD
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND EVENING

A DRYLINE WILL BEGIN TO PUSH ACROSS THE TRI STATE AREA THIS
AFTERNOON...PROVIDING THE FOCUS FOR A FEW THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE AIRMASS AHEAD OF THIS DRYLINE WILL BE
VERY UNSTABLE AS SURFACE TEMPERATURES CLIMB INTO THE LOWER 90S AND
DEWPOINTS WILL BE IN THE UPPER 50S AND LOW 60S. STORMS THAT FORM
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.  AN
ISOLATED TORNADO MAY ALSO BE POSSIBLE ACROSS THE EXTREME EASTERN
PORTIONS OF THE TRI STATE AREA AS WIND PROFILES ARE MORE FAVORABLE
ACROSS THIS AREA. THE GREATEST RISK FOR SEVERE WEATHER WILL BE ALONG
AND EAST OF A TRENTON TO LEOTI LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL BEGIN TO SWEEP ACROSS THE AREA LATE THIS EVENING
AND INTO EARLY TUESDAY MORNING.  A FEW THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE AREA AS THE FRONT PASSES...HOWEVER NO SEVERE
THUNDERSTORMS ARE EXPECTED AT THIS TIME.  THE AREA WILL REMAIN IN A
WEATHER PATTERN THAT IS FAVORABLE FOR ISOLATED THUNDERSTORMS THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JRM/AIK

In the hours before

Local storm report, Jun 9, 3:00 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT MON JUN 09 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0354 PM    DRESDEN                   KS   .75 INCH HAIL
06/09/03   DECATUR                        REPORTED BY COOPERATIVE
                                          OBSERVER.
Special weather statement, Jun 9, 3:00 PM MST, 1 hour 50 minutes before
KSZ003-004-015-016-029-NEZ081-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT MON JUN 9 2003

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
TORNADO WATCH 493 FOR PORTIONS OF NORTHWEST KANSAS AND EXTREME
SOUTHWEST NEBRASKA EFFECTIVE IMMEDIATELY UNTIL 10 PM CDT. THE
FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH:

IN NORTHWEST KANSAS...NORTON...GRAHAM...GOVE...SHERIDAN AND DECATUR

IN EXTREME SOUTHWEST NEBRASKA...RED WILLOW

TORNADOES...HAIL TO 3 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND
DANGEROUS LIGHTNING ARE POSSIBLE ACROSS THIS AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

RJC

The radar

The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
June 9, 4:50 PM MST
Where
Kit Carson County, Stratton
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -102.600

Trees uprooted.

Thunderstorm Wind, Kit Carson

When
June 9, 5:20 PM MST
Where
Kit Carson County, Burlington Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.317, -102.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360439, 5360440.